MILWAUKEE — With the rise of fentanyl and the stresses of the COVID-19 pandemic, the opioid crisis has only kept rising in recent years.
What You Need To Know
- Signs of an opioid overdose include breathing problems and lack of responsiveness
- If you see someone experiencing an overdose, call 911 and administer naloxone if it's available
- Rolling someone onto their side and starting CPR can help buy time for EMS to arrive
- Take precautions to prevent secondhand exposure to fentanyl
Since opioid addiction affects such a wide range of people, it’s important to be aware of how to help someone in an overdose situation, said Ben Weston, emergency department physician at Froedtert & the Medical College of Wisconsin.
“No matter what community you live in, whether you are in, you know, the richest county in Wisconsin, or the poorest county in Wisconsin,” Weston said. “Urban, rural, it doesn't matter. There are overdoses in your community.”
Here, we break down some of the key steps to help someone who may be experiencing an overdose where fentanyl is involved, and how to limit your own risk from the highly potent drug.
Recognize the signs
In a possible opioid overdose, there are two main factors to watch out for, Weston said.
“The typical person who overdoses has issues with breathing, and they have issues with responsiveness,” he said.
When opioids enter the system, they bind to receptors on nerve cells. That can have wide-ranging effects on the body, like blocking pain, but can also tell your brain to slow down or stop your breathing.
So, when someone is experiencing an overdose, they may show shallow breathing or gasping for air, Weston said. Eventually, if they’re not getting enough oxygen, they can become unconscious, and their lips and fingernails can turn blue.
To test if someone is responsive, you can try calling the person’s name or rubbing your knuckles into their sternum, according to guidelines from the Substance Abuse and Mental Health Services Administration (SAMHSA).
A drug overdose can look like another serious health event, like cardiac arrest or seizure, said Chris Sandoval, battalion chief of EMS for the Wauwatosa Fire Department.
But “the reason you want to recognize an opioid overdose is because it can be reversible,” Weston said.
Call for help right away
If you’re witnessing a possible overdose — like with other medical emergencies — the first thing to do is call 911 right away, Weston said.
He advised staying as calm as possible while talking to the 911 operators, who will ask you questions to help them get to the scene and give you advice on how to help in the meantime.
And Sandoval stressed that concerns about law enforcement shouldn’t stop you from calling 911. In the case of an overdose, he said, the top priority for anyone who shows up on the scene is getting people the medical help they need.
“We don’t view it as a law enforcement event,” Sandoval said. “We view it as a medical event, and we want to assist them in any way possible.”
While you’re waiting for medical help to arrive, giving a dose of naloxone can be a lifesaving measure.
Naloxone is becoming more widely available these days, especially in the form of the Narcan nasal spray which can be easily administered up the nose, Sandoval said.
“If Narcan is available, it’s very important that you administer it as quickly as possible,” he said.
Naloxone works by blocking the sites where opioids usually stick to your cells. So as naloxone gets sent into the bloodstream, it reverses the effects of the opioids and can help kickstart breathing again, Weston said.
If you administer one dose and the person still doesn’t respond after two to three minutes, you should administer another dose, according to SAMHSA guidelines. Since fentanyl is extremely potent, it may take more doses of naloxone to reverse an overdose when fentanyl is involved, SAMHSA explains.
Monitor until help arrives
There are other steps you can take to support patients while responders are heading to the scene, Sandoval said, to “buy more time for responders to get there and start advanced procedures.”
The 911 dispatcher may give you instructions based on the status of the patient, Weston said. That may involve starting chest compressions or rescue breathing, because the main concern for overdose patients is getting enough oxygen, he said.
Rolling the person onto their side can also help open up the airways and keep them from choking, Sandoval added.
But some steps, like the ones you might see in TV or movie scenes, can actually cause more problems for an overdose patient, Weston said.
You shouldn’t try to make the patient vomit to get the drugs out, because that could cause them to choke, he said. You shouldn’t put them in a cold bath or shower, because that runs the risk of drowning.
And you shouldn’t try to give them a different drug that you think will counteract the opioids, he said. You should focus on using naloxone to reverse the overdose.
“There is a clear antidote. And that's naloxone,” Weston said. “And if you have it available, that's definitely what you want to use.”
Keep yourself safe
Since fentanyl is such a strong drug, those responding to a scene may be concerned about absorbing it themselves, Sandoval said.
“There is risk with potential exposures because this medication is extremely potent,” Sandoval said.
The main risks of fentanyl are for the drug user, Weston stressed. Because fentanyl is so potent, and often is mixed with other drugs, it can make it harder for the user to predict what kind of dose they’re getting.
But there are common-sense precautions you can take as a responder to avoid getting fentanyl into your system, Sandoval said.
“If you see powdery substances, just leave them alone,” he said. “Drug paraphernalia in the area, don’t try to touch it; just leave it.”
Fentanyl in powdered form can’t absorb into your skin without a liquid, Sandoval said. So if you do get powder on your clothes or skin, you should try to brush it off as much as possible, and then wash with a lot of water to quickly dilute the substance.
You should also avoid touching your eyes and mouth, since powder can get absorbed through the wet tissue in those areas, he added.
“Avoiding sniffing weird things, or avoiding touching mucous membranes, is a huge step to avoiding contamination,” Sandoval said.
Both Sandoval and Weston stressed that it’s not common to face side effects from this kind of secondhand exposure — and it shouldn’t be a reason to avoid helping someone in need.
“The fact of the matter is that those are extremely rare, and it doesn't really balance out the benefit that you can give that person by helping them,” Weston said.
Beyond the first response
Taking quick action in the case of an overdose can be a lifesaver. But to solve the wider opioid crisis, we’ll need to think bigger, experts stressed.
“This is not just an EMS issue. It's not just a health care issue,” Sandoval said. “It's a community issue.”
At Froedtert, providers work to give overdose patients social support as well as medical help, Weston said. Patients will get a visit from a social worker to offer them resources like naloxone, or see if they want to get connected with a rehabilitation or treatment program.
The goal is not just to treat emergencies, but to prevent them from happening in the first place, Weston said.
And throughout Wisconsin, there have been broad efforts to reduce harm from opioid use, Sandoval said, from making Narcan kits more widely available, to legalizing fentanyl test strips. Though he wishes there was one magic cure for opioid addiction, he emphasized there are many people working to find solutions.
“This is one of those complex issues that there's no immediate solution,” Sandoval said. “So even though the statistics may be disheartening, it's not something that you should lose faith in what we're doing.”